Alert archive / Utah / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Salt Lake City, UT

August 21, 2018

NWS Salt Lake City, UT issued this flash flood watch at Aug 21, 2018, 2:45 AM MDT. It took effect at Aug 21, 2018, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2018, 2:45 AM MDT (08:45 UTC)
In effect from
Aug 21, 2018, 12:00 PM MDT
Expired
Aug 21, 2018, 7:46 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

652 
WGUS65 KSLC 210845
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
245 AM MDT Tue Aug 21 2018

UTZ010-012-013-020-021-517-518-212300-
/O.NEW.KSLC.FF.A.0002.180821T1800Z-180822T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Central Mountains-Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, 
Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon
245 AM MDT Tue Aug 21 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for much of the area east of I-15 and south of
  highway 40. This includes Zion National Park, Capitol Reef
  National Park and Glen Canyon Recreation Area.

* From noon MDT today through this evening

* Numerous showers and thunderstorms are forecast to develop along
  the spine of the mountains and across the eastern Utah valleys 
  today. This activity has the potential to bring heavy rainfall.

* Flash Flooding is a significant concern near burn scars, slick
  rock, slot canyons and normally dry washes. Flooding and debris
  flows may impact travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
2 follow-up statements
035 
WGUS65 KSLC 212055
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
255 PM MDT Tue Aug 21 2018

UTZ010-012-013-020-021-517-518-220400-
/O.CON.KSLC.FF.A.0002.000000T0000Z-180822T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Central Mountains-Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, 
Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon
255 PM MDT Tue Aug 21 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, and Wasatch Plateau/Book Cliffs. 
  In southern Utah, Glen Canyon Recreation Area/Lake Powell, 
  South Central Utah, and Southern Mountains.

* Until 10 PM MDT this evening

* Numerous showers and thunderstorms will continue through the
  evening hours along the spine of the mountains and across the
  eastern Utah valleys. This activity has brought and will
  continue to bring heavy rainfall. 

* Flash Flooding is a significant concern near burn scars, slick 
  rock, slot canyons and normally dry washes. Flooding and 
  debris flows may impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
800 
WGUS65 KSLC 220146
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
746 PM MDT Tue Aug 21 2018


UTZ010-012-013-020-021-517-518-220300-
/O.CAN.KSLC.FF.A.0002.000000T0000Z-180822T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Central Mountains-Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, 
Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon
746 PM MDT Tue Aug 21 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Utah and southern
Utah has been cancelled. The threat for heavy rain and flash
flooding has ended, although showers and isolated thunderstorms
will continue through the remainder of the evening hours. 

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 10:07 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 10:07 PM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1007 PM MDT Mon Aug 20 2018

.SYNOPSIS...A series of mid level disturbances working through the
moisture air mass across the forecast area will trigger scattered
showers and thunderstorms through midweek. A ridge of high
pressure will build over the Great Basin and bring dry conditions
back to area during the latter half of the week.

&&

.SHORT TERM (Through 12Z Thursday)...The last area of active
convection extends from central Utah then east-northeast into
northeast Utah this evening. This convection should move quickly
out of the forecast by around midnight.

Still looking at weak instability as evidenced by the development
of light showers across portions of western Utah this evening.
The best forcing to support convection appears to be just off the
southwest tip of Utah this evening. Suspect that a couple of
storms could drift in southwest Utah overnight through early
Tuesday, though none of these look to be strong at this time.
Farther north the convection will likely remain as weak showers
in the absence of any well defined lifting mechanism.

Tuesday could turn into a rather active afternoon/evening for
convection across much of the state. Two things to look for will
be the morning cloud cover and any dynamic features rotating out
of the upper trough over the northern Rockies/Pacific Northwest.
Less morning cloud cover would allow for fairly strong surface
heating and more instability in the air mass heading into the
afternoon. At that point increased dynamic lift would likely
lead to rapid and potentially deep convection, especially across
northern/central Utah where the dynamic support would be the
strongest. Another consideration would be a somewhat weaker mean
layer flow. The late afternoon/evening convection today turned
from wind to heavy rain producers. Tuesday should see heavy rain
again, with the slower storm movement bringing the potential for
flash flooding into the picture.

Heading into Wednesday the synoptic situation looks to be fairly
similar to Tuesday. Drier air will begin to work across far
northern/western Utah late in the day which would signal a
decrease in convection from the west. Eastern, central and
southern Utah will remain active with the flash flood threat
remain somewhat elevated through early evening.

.PREVIOUS LONG TERM (After 12Z Thursday)...By Thursday, the
trough's axis will be over eastern Utah allowing for westerly flow
aloft to bring drier air into the CWA. This will lower PoPs
across the state Thursday with the only mentionable precip
expected over southern Utah. The dry air will continue through the
end of the week/into next weekend allowing for lowered PoPs and
slightly warmer temps Thursday-Sunday.

By Monday, the global models are modestly in agreement of a
mid/upper level trough approaching from the PacNW. Simultaneously,
a southern branch of the PFJ is expected to move NE from SoCal
into Utah. These two features will provide a moisture surge into
the CWA early next week. The timing/strength of the system is
still uncertain at time, therefore just slightly increased PoPs
for Monday are included with this forecast package.

&&

.AVIATION...Increasing northerly winds over the Great Salt Lake
will likely weaken as they move into the terminal area after
midnight. Showers currently expanding across the Salt Flats could
reach the terminal later tonight. These showers will have little
impact other than to bring light rain to the area.

The moisture air mass across northern Utah will fuel another round
of showers and thunderstorms on Tuesday. Suspect that impacts from
the convection will hold off until afternoon, and will continue
into the early evening.

&&

.PREVIOUS FIRE WEATHER...A low pressure system over the Pacific
Northwest has allowed for a southwesterly flow aloft downstream
across the forecast area. Moisture within this flow is beginning
to increase this afternoon, allowing for high based showers and
dry thunderstorms mainly across the north. In addition, with very
dry low levels critical fire weather conditions will continue
across portions of northwest and west central Utah through this
evening.

Moisture is expected to quickly increase from the south
tonight, bringing a greater threat of showers and
thunderstorms capable of producing wetting rains. Rainfall may
be locally heavy across portions of central and southern Utah.
This moisture will remain in place into the day Wednesday
before a drier westerly flow develops for the latter portion
of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.

WY...None.
&&

SHORT TERM/AVIATION...CONGER
LONG TERM...BONNETTE
FIRE WEATHER...SEAMAN

For more information from NOAA's National Weather
Service visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 20, 4:27 AM MDT, 22 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
427 AM MDT Mon Aug 20 2018

UTZ001>016-019>021-517-518-WYZ021-211030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
427 AM MDT Mon Aug 20 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

An increasing southwest flow combined with low relative humidity
will produce critical fire weather conditions over west central
Utah this afternoon and evening.

With the first in a series of upper level disturbances crossing
the northern Great Basin, scattered showers and thunderstorms can
be expected this afternoon. Gusty winds will be possible with the
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will increase across the region on Tuesday, and then remain
in place on Wednesday, supporting shower and thunderstorm
potential. The storms may produce heavy rain, and as such, there
will be a potential for flash flooding, especially across flood
prone areas such as slot canyons, dry washes, and burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:38 AM MDTSpecial Weather StatementSLCSanpete37 min
Aug 21, 11:41 AM MDTSpecial Weather StatementSLC49 min
Aug 21, 11:47 AM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 11:59 AM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 12:01 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 21, 12:09 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 12:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 12:38 PM MDTSpecial Weather StatementSLCKane52 min
Aug 21, 12:47 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 12:56 PM MDTSevere Thunderstorm WarningSLCKane34 min
Aug 21, 12:59 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 21, 1:15 PM MDTSpecial Weather StatementSLC45 min
Aug 21, 1:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 1:29 PM MDTSpecial Weather StatementSLCGarfield46 min
Aug 21, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Aug 21, 1:58 PM MDTSpecial Weather StatementSLC47 min
Aug 21, 2:00 PM MDTSpecial Weather StatementSLCSevier45 min
Aug 21, 2:39 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Aug 21, 3:50 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 5:11 PM MDTSpecial Weather StatementSLCJuab49 min

Nearby

Flash Flood Watches in Utah, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.